EconPapers    
Economics at your fingertips  
 

The role of U.S. subprime mortgage-backed assets in propagating the crisis: Contagion or interdependence?

Thomas Flavin and Lisa Sheenan

The North American Journal of Economics and Finance, 2015, vol. 34, issue C, 167-186

Abstract: Though relatively small, the subprime mortgage-backed securities market is often identified as the source of the crisis that swept through the U.S. financial system from 2007 onwards. We investigate if its role in the propagation of the crisis was due to contagion or interdependence. Using a Markov-switching VAR with time-varying transition probabilities, we analyse the transmission of shocks across the financial system. We find little evidence of asset correlation changes between normal and crisis regimes and those that do occur are predominantly associated with liquidity variables. Otherwise, relationships are stable across market conditions, implying that the U.S. financial crisis was due to cross-market interdependencies rather than contagion. There is limited evidence that the deteriorating quality of the underlying assets can explain the transition from ‘normal’ market conditions to a high-volatility regime, although this is not consistent across model specifications.

Keywords: Financial crisis; Contagion; Subprime mortgage-backed securities; Markov-switching VAR (search for similar items in EconPapers)
JEL-codes: G01 G10 G21 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940815000716
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The role of U.S. subprime mortgage-backed assets in propagating the crisis:contagion or interdependence? (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:34:y:2015:i:c:p:167-186

DOI: 10.1016/j.najef.2015.09.001

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:ecofin:v:34:y:2015:i:c:p:167-186